Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS New Orleans, LA

September 26, 2002Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Sep 26, 2002, 1:56 AM CDT for Hancock County, Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2002, 1:56 AM CDT (06:56 UTC)
Expired
Sep 26, 2002, 5:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Hancock County, MS, Harrison County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 260656
FFWNEW
MSC045-047-261000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 AM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI

* UNTIL 500 AM CDT

* AT 150 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN EXTENDING ACROSS HANCOCK AND HARRISON COUNTIES. 
  ADDITIONAL HEAVY RAIN WILL CONTINUE TO DEVELOP AND MOVE NORTHWEST
  THROUGH AT LEAST 3 AM. RAINFALL RATES AROUND ONE INCH PER HOUR
  WERE INDICATED.

* EMERGENCY MANAGEMENT OFFICIALS IN HANCOCK AND HARRISON COUNTIES
  REPORTED NUMEROUS INCIDENTS OF FLOODING FROM A COMBINATION OF
  HEAVY RAIN AND HIGH TIDES.

STORM TOTAL RAINFALL IN HANCOCK AND HARRISON COUNTIES RANGED FROM 5
TO 8 INCHES...AND ADDITIONAL HEAVY RAINFALL WILL WORSEN THE ONGOING 
FLOODING...PARTICULARLY IN AREAS OF POOR DRAINAGE NEAR THE COAST AND 
RIVERS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:35 PM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Sep 25, 2:35 PM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 PM CDT WED SEP 25 2002

...TROPICAL STORM ISIDORE CONTINUING ITS NORTHWARD TRACK...

ALL INTERESTS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
SHOULD CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS FROM
THIS OFFICE REGARDING THE PROGRESSION OF ISIDORE.

OBVIOUSLY...THE FIRST HALF OF THE FORECAST WILL BE HEAVILY DICTATED
BY THE TRACK OF ISIDORE. ISIDORE IS STILL PROGGED TO MAKE LANDFALL
SOUTH OF NEW ORLEANS DURING THE MORNING HOURS ON THU MOST LIKELY AS
A STRONG TROPICAL STORM. LATEST HPC QPF PROGS STILL INDICATE AROUND
10 INCHES OF RAIN POSSIBLE WITH THIS STORM MAINLY ACROSS EXTREME
SOUTHEAST LOUISIANA...INCLUDING THE NEW ORLEANS METRO AREA...AND
COASTAL MISSISSIPPI WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

OUTSIDE OF THE FLOODING THREAT...THE NEXT CONCERN SURROUNDS AN
INLAND HIGH WIND THREAT WHICH IS OBVIOUS WITH A STRONG LANDFALLING
TROPICAL STORM. GIVEN THE CURRENT FORECAST WHICH PLACES TROPICAL
STORM FORCE WINDS ACROSS INLAND LOCATIONS WITHIN THE NEXT 12 TO 24
HOURS...WILL GO AHEAD AND ISSUE THE APPROPRIATE NPW ADDRESSING THE
INLAND HIGH WIND THREAT WITH THE AFTERNOON PACKAGE.

RAPIDLY IMPROVING CONDITIONS ARE STILL EXPECTED ACROSS THE FORECAST
AREA BEHIND DEPARTING ISIDORE AS A COLD FRONT SWEEPS THROUGH THE
CENTRAL GULF COAST REGION AROUND THE FRI TIME PERIOD WITH HIGH
PRESSURE BUILDING IN BEHIND.

PRELIM NUMBERS...

MCB 70/77/69/85 +92-  BTR 71/78/70/86 +82-
MSY 75/81/73/87 +93-  GPT 75/80/72/85 +93-

.NEW...A TROPICAL STORM WARNING AND A HURRICANE WATCH ARE IN EFFECT
FROM KPQL TO THE ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING AND HURRICANE WATCH LAZ038-040-046>050
-056>070
  ...FLOOD WATCH LAZ034>040-046>050-056>070.
  ...INLAND TROPICAL STORM WIND WARNING LAZ034>037-039.
MS...TROPICAL STORM WARNING AND HURRICANE WATCH MSZ080>082
  ...FLOOD WATCH MSZ068>071-077-080>082
  ...INLAND TROPICAL STORM WIND WARNING MSZ068>071-077.

09

In the hours before

Local storm report, Sep 25, 7:59 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
759 PM CDT WED SEP 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GALLIANO                  LA   FLASH FLOODS
09/25/02   LAFOURCHE                      12 HOMES WERE FLOODED
                                          IN GALLIANO...LAROSE AND
                                          CUTTOFF AREAS.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.
Special weather statement, Sep 25, 11:55 PM CDT, 2 hours 1 minute before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCLUDE NEW TORNADO WATCH
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 PM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 8 AM CDT THURSDAY MORNING FOR
   EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR
   MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE EXTREME
   NORTHERN HALF OF SOUTHEAST LOUISIANA AND THE EXTREME SOUTHERN HALF
   OF SOUTHWEST MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT THROUGH THURSDAY ACROSS SOUTHEAST
   LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...TROPICAL STORM ISIDORE LOCATED ACROSS THE SOUTH CENTRAL
GULF OF MEXICO CONTINUES TO MOVE IN A NORTHERLY DIRECTION TOWARD
SOUTHEAST LOUISIANA. ALL INTERESTS IN SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI SHOULD MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS ISSUED
BY THIS OFFICE.

.ACTIONS...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL
CABLE OR SATELLITE TELEVISION PROVIDER FOR LATEST INFORMATION
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
Local storm report, Sep 26, 1:14 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
114 AM CDT THU SEP 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    GRAND ISLE                LA   52 MPH TSTM WIND GUST
09/25/02   JEFFERSON

1230 AM    GOLDEN MEADOW             LA   TORNADO
09/26/02   LAFOURCHE                      TORNADO REPORTED NEAR
                                          FLOOD GATE. ROOFS OFF 2
                                          SHEDS. REPORTED BY SHERIFFS
                                          DEPARTMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:54 AM CDTFlash Flood WarningLIXHancock, Harrison4 hr
Sep 26, 9:56 AM CDTFlash Flood WarningLIXPike2 hr
Sep 26, 10:03 AM CDTFlash Flood WarningLIXPike117 min

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.